Ohio, 2004Flash Flood in Ohio, May 22, 2004
May 22, 2004 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 22, 1:55 AM EST, 2 hours 35 minutes earlier.
Area forecast discussion, May 22, 1:55 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 AM EDT SAT MAY 22 2004
WARM SOUTHWEST FLOW WILL CONTINUE TO DOMINATE THE FORECAST AREA INTO
THE MIDDLE OF THE WEEK WITH ABOVE NORMAL TEMPERATURES AND A RISK OF
THUNDERSTORMS. TRAINING THUNDERSTORMS CONTINUE TO PROVIDE HEAVY
RAINFALL ACROSS NW PA THIS AM. WITH GROUND WELL SATURATED IN MOST
ZONES WILL KEEP FLOOD WATCH UP THROUGH 7 AM. WATCH MAY NEED TO BE
EXTENDED LATER TODAY AS STORMS DEVELOP WITH AFTERNOON HEATING.
.PRELIMINARY POINT TEMPS/POPS...
PITTSBURGH, PA 86 64 84 64 / 40 30 20 20
WHEELING, WV 86 64 84 64 / 30 30 20 20
MORGANTOWN, WV 86 63 84 63 / 30 30 10 20
ZANESVILLE, OH 87 66 87 65 / 30 20 10 20
NEW PHILADELPHIA, OH 86 65 84 64 / 30 30 20 20
FRANKLIN, PA 82 64 82 64 / 50 30 30 30
DUBOIS, PA 82 64 82 61 / 50 40 30 30
LATROBE, PA 83 64 83 63 / 40 30 20 20
BUTLER, PA 84 64 83 63 / 50 30 30 30
INDIANA, PA 83 65 83 63 / 50 30 20 30
OAKLAND, MD 82 63 80 61 / 40 30 10 20
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH THROUGH 7 AM THIS MORNING FOR ZONES MDZ001.
OH...FLOOD WATCH THROUGH 7AM THIS MORNING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.
PA...FLOOD WATCH THROUGH 7 AM THIS MORNING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.
WV...FLOOD WATCH THROUGH 7 AM THIS MORNING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
&&
06/06
Hazardous weather outlook, May 21, 1:20 PM EST, 15 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT FRI MAY 21 2004
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-220900-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
445 PM EDT FRI MAY 21 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
NOAA NATIONAL WEATHER SERVICE SAYS THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY LATE THIS AFTERNOON AND
TONIGHT. THE PRIME THREAT WILL BE DAMAGING WIND AND LARGE HAIL.
THERE IS ALSO A RISK OF RENEWED FLOODING IN LOCATIONS THAT WERE HARD
HIT BY HEAVY RAIN AND FLOODING THIS MORNING.
NOAA NATIONAL WEATHER SERVICE SAYS THE COMPLEX OF THUNDERSTORMS THAT
WILL SOON BE ENTERING OHIO...SHOULD CONTINUE MOVING EAST AT 50 MPH
AND SO BE MOVING ACROSS EAST CENTRAL OHIO AFTER 4 OR 5 PM. THE STORMS
SHOULD THEN MOVE THROUGH WESTERN PENNSYLVANIA...NORTHERN WEST
VIRGINIA..AND EXTREME WESTERN MARYLAND THIS EVENING...BETWEEN ROUGHLY
5 PM AND 7 PM. ACCORDING TO NOAA NATIONAL WEATHER SERVICE...ANOTHER
COMPLEX OF THUNDERSTORMS MAY AFFECT THE UPPER OHIO VALLEY LATE
TONIGHT.
NOAA NATIONAL WEATHER SERVICE SAYS THUNDERSTORM WIND GUSTS CAN BE
OVER 60 MPH AND HAILSTONES CAN BE OVER THREE QUARTER INCHES IN SIZE.
THERE CAN BE A FORTY MINUTE PERIOD OF FREQUENT CLOUD TO GROUND
LIGHTNING. ANY LOCATION GETTING RAINFALL AMOUNTS OVER 2 INCHES CAN
GET FLOODING. LOCATIONS THAT WERE HARDHIT WITH HEAVY RAIN AND
FLOODING THIS MORNING MAY NEED LITTLE MORE THAN 1 INCH OF ADDED
RAINFALL THIS EVENING TO HAVE RENEWED FLOODING.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THIS
PERIOD...ALTHOUGH MOST DAYS THERE IS A CHANCE OF THUNDERSTORMS.
.SPOTTER CALL TO ACTION STATEMENT...
THE SPOTTER NET MAY BE ACTIVATED LATE THIS AFTERNOON OR TONIGHT.
In the hours before
Special weather statement, May 22, 12:04 AM EST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
104 AM EDT SAT MAY 22 2004
OHZ041-PAZ007>009-013>016-020-022-220756-
ARMSTRONG PA-BEAVER PA-BUTLER PA-CLARION PA-COLUMBIANA OH-FOREST PA-
JEFFERSON PA-LAWRENCE PA-MERCER PA-VENANGO PA-
104 AM EDT SAT MAY 22 2004
...MORE THUNDERSTORMS TO PLAGUE THE AREA...
A CLUSTER OF THUNDERSTORMS WILL MOVE ACROSS PARTS OF COLUMBIANA
COUNTY IN EAST CENTRAL OHIO...THEN PROGRESS OVER WESTERN PENNSYLVANIA
COUNTIES ON EITHER SIDE OF INTERSTATE 80 THROUGH 4 AM. THESE STORMS
MAY PRODUCE SOME GUSTY WIND AND HAIL...BUT RESIDENTS SHOULD
ESPECIALLY BE ALERT TO HEAVY RAINFALL AS THE GROUND IS ALREADY
SATURATED AFTER THE RECENT HEAVY RAINFALL.
IF FLOOD WATER THREATENS...MOVE TO HIGHER GROUND. IF YOU ARE DRIVING
TONIGHT...DO NOT DRIVE THROUGH WATER FLOWING OVER ROADS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
15
Special weather statement, May 22, 2:12 AM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 AM EDT SAT MAY 22 2004
OHZ041-PAZ007>009-013>016-020>023-221100-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-CLARION PA-
COLUMBIANA OH-FOREST PA-INDIANA PA-JEFFERSON PA-LAWRENCE PA-
MERCER PA-VENANGO PA-
312 AM EDT SAT MAY 22 2004
...SHOWERS AND THUNDERSTORMS CONTINUE TO PLAGUE THE AREA...
A LINE OF THUNDERSTORMS CONTINUES TO DEVELOP FROM NEAR INDIANA TO
NEAR NEW CASTLE OF LAWRENCE COUNTY. MORE THUNDERSTORMS WILL CROSS
THE NORTHERN COLUMBIANA COUNTY BORDER. ALL THESE SHOWERS AND STORMS
WILL MOVE EASTWARD AT 30 TO 40 MPH. THESE STORMS MAY PRODUCE SOME
GUSTY WIND AND HAIL...BUT RESIDENTS SHOULD ESPECIALLY BE ALERT TO
HEAVY RAINFALL AS THE GROUND IS ALREADY SATURATED AFTER THE RECENT
HEAVY RAINFALL. A FLOOD WATCH REMAINS IN EFFECT FOR THESE AREAS.
IF FLOOD WATER THREATENS...MOVE TO HIGHER GROUND. IF YOU ARE DRIVING
TONIGHT...DO NOT DRIVE THROUGH WATER FLOWING OVER ROADS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
15
Flash Flood, Columbiana
- When
- May 22, 4:30 AM EST to 5:10 AM EST
- Where
- Columbiana County, Washingtonville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.768, -80.777 (the zone’s center; the record gives no point)
Stream flooded. Woman had to be evacuated by boat from her house, surrounded by water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Nebraska, May 22, 20041 death · 38 injured · $160 million · F4 · 5 events
- Tornadoes and Hail in Nebraska, May 22, 2004$22 million · F2 · 50 events
- Tornadoes and Flash Flooding in Iowa, May 22 to 23, 20044 injured · $3.2 million · F1 · 101 events
- Flooding in Iowa, May 22 to 31, 2004$20 million · 51 events
- Tornadoes and Hail in Nebraska, May 22, 2004$439,000 · F1 · 44 events
- Tornadoes in Kansas, May 22, 2004$99,000 · F2 · 2 events
- Hail in Nebraska, May 22, 2004$10 million · 2.75 in hail · 1 event
- Flash Flooding and Damaging Wind in Pennsylvania, May 22, 2004$4.5 million · 50 kt wind · 3 events
- Flash Flooding and Hail in Wisconsin, May 22 to 23, 2004$2.4 million · 1 in hail · 15 events
- Flooding in Iowa, May 22 to 26, 2004$3.4 million · 3 events
- Flood in Pennsylvania, May 22 to 23, 2004$3.0 million · 1 event
- Flash Flooding in Wisconsin, May 22 to 23, 2004$980,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400517.